July 30th, 2013
More Bad News for Valsartan
In the last few days, more bad news about valsartan (Diovan, Novartis) has emerged. Another major study conducted in Japan — the Jikei Heart Study — will be retracted, and Japanese health authorities said they were investigating severe skin reactions associated with use of the drug.
The new events are only the latest problems for the drug and Novartis. As reported previously, the current scandal first began to unfold in late 2011 when a Japanese blogger pointed to a number of apparent errors in publications authored by Hiroaki Matsubara. This ultimately led to a series of retractions of Matsubara papers and the retraction of the main paper of the Kyoto Heart Study itself. In February, Matsubara resigned his position at Kyoto Prefectural University of Medicine. Earlier this month, the Japanese health minister and officials at Kyoto Prefectural University of Medicine said that data from the Kyoto Heart Study had been fabricated.
Now a second large trial, the Jikei Heart Trial, will also be retracted. Questions had been raised earlier about this trial when it became known that Novartis employees had worked on both the Kyoto and the Jikei trials. The relationship of the employees to the company was not disclosed in the trial publications. Now, as reported in Pharmaceutical Processing, the first author of the Jikei Heart Trial, Seibu Mochizuki, has said that the trial, originally published in the Lancet in 2007, will be retracted.
Novartis said that an independent investigation found no evidence that its employee who worked on the trial manipulated or altered the data. An official at Jikei University School of Medicine said that its own investigation had not ruled out such misconduct on the part of the former Novartis employee. The employee has denied such wrongdoing.
The Jikei investigation found that the blood pressure data used in the Lancet paper were different from the actual medical records.
In a separate development, the Japan Times reported that the Japanese health ministry was investigating reports of severe skin reactions linked to the use of valsartan.